Hail, Highlands
- When
- April 20, 2:15 PM EST to 2:20 PM EST
- Where
- Highlands County, 0.92 mi SW of Sebring
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.490, -81.450
A trained spotter reported penny sized hail near Sebring.
Southwesterly wind flow and deep tropical moisture fueled afternoon thunderstorms that developed along seabreeze boundaries. One of the storms produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Southwesterly wind flow and deep tropical moisture fueled afternoon thunderstorms that developed along seabreeze boundaries. One of the storms produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 1:36 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 236 PM EDT FRI APR 20 2012 ...HEAVY RAIN...STRONG THUNDERSTORMS AND POTENTIAL FOR SOME SEVERE WEATHER ON SATURDAY AS A DEEP TROUGH MOVES ACROSS THE REGION... .SHORT TERM (TONIGHT-SUNDAY)... SHOWERS ARE NOW DEVELOPING OVER THE CWA AS SEA BREEZES BEGIN PUSHING INLAND. IT SEEMS MUCH OF THE RAIN THIS AFTERNOON WILL REMAIN JUST TO THE EAST OF I75...BUT WON'T RULE OUT HAVING CELLS DEVELOPING OVER THE COASTAL WATERS AND MOVING INTO THE COASTAL COUNTIES THROUGH THE LATE EVENING HOURS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER MIDNIGHT. GFS/NAM/EURO ARE LOOKING A LITTLE BETTER IN TERMS OF OVERALL SCENARIO FOR THE APPROACHING DEEP TROUGH AND MID LVL LOW/SFC FRONT COMPLEX. TIMING ON ECMWF REMAINS AS THE MOST CONSISTENT DURING THE LAST 12-24 HOURS...ALTHOUGH GFS/NAM HAVE COME A LITTLE CLOSE TO EACH OTHER ON THE 12Z RUN. WINDS HAVE BEEN BASED ON 6 HOUR EURO...THEN BLENDED FOR SPEEDS AND DIRECTION WITH NAM/GFS. FOR SATURDAY...MODEL SOUNDINGS DEPICT DEEP LAYER MOISTURE IN PLACE WITH PWATS NEAR 2 INCHES SAT AFTERNOON...TRIGGER TEMPS AROUND 78F AND INCREASING VERT W/S AHEAD OF THE APPROACHING FRONT. THE LOW ITSELF IS BROUGHT STRAIGHT THROUGH THE TAMPA BAY AREA BY SUN MORNING VIRTUALLY BY ALL MODEL SOLUTIONS...WITH A VERY MOIST AIRMASS SPREADING ACROSS THE ENTIRE STATE FOR MUCH OF SATURDAY. POPS INCREASE TO 80 PERCENT EVERYWHERE SAT AFTERNOON WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. BEST CHANCES FOR STRONG TO SEVERE STORMS ARE NOW ACROSS THE TAMPA BAY AREA AND SOUTHWARD THROUGH SAT NIGHT. SPC INDICATES A SLIGHT RISK FOR SEVERE STORMS TAMPA BAY AND SOUTHWARD WITH POTENTIAL DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WITH THE STRONGEST CELLS. ONE FEATURE NOW BEING CONSISTENTLY OBSERVED IN ALL THREE MODELS IS A LAYER OF DRY AIR ENTRAINMENT INTO THE LOW CIRCULATION AND ERODING SOME OF THE MOISTURE FIELD ACROSS THE SOUTHEASTERN EDGE OF THE LOW. BUT GIVEN THE AGGRESSIVENESS OF THE MODELS IN TERMS OF OVERALL POPS...WILL ASSUME THIS FEATURE IS NOT GOING TO HAVE A MAJOR IMPACT ON THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. RAINFALL ESTIMATES BRING SOME 1-2 INCHES ACROSS THE CWA WITH POSSIBLE HIGHER AMOUNTS WITH THE STRONGEST CELLS AND POSSIBLY OVER THE TAMPA BAY AREA AND THE CENTRAL INTERIOR COUNTIES. ON SUNDAY...RAIN SHOULD CONTINUE THROUGH THE MID MORNING HOURS WITH 60 POPS IN PLACE UNTIL 12Z...THEN AS THE MAIN TROUGH MOVES TO THE EAST OF THE AREA SHOWERS AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO QUICKLY TAPPER OFF. NOT CONFIDENT WITH THE DEPARTURE TIMING OF THE TROUGH...SO WILL KEEP SOME 20-30 POPS FOR THE NORTH AND CENTRAL ZONES...AND 40 TO 50 SOUTH SUN AFTERNOON. THIS MIGHT BE ADJUSTED DURING THE NEXT FORECAST PACKAGES IF IT BECOMES CLEAR THAT THE TROUGH WILL DEFINITELY DEPART AT A FASTER RATE. A MUCH DRIER AIRMASS WILL ARRIVE IN THE WAKE OF THE FRONT WITH WINDS BECOMING BREEZY OVER LAND BY LATE SUNDAY AND WILL LIKELY REMAIN SO THROUGH MONDAY MORNING. AND WE MAY EVEN SEE A DROP IN TEMPS BY SEVERAL DEGREES WITH AFTERNOON HIGHS REMAINING IN THE UPPER 70S TO AROUND 80 SUN AFTERNOON. .LONG TERM (SUNDAY NIGHT - FRIDAY)... FOR THE LONG TERM PERIOD IT APPEARS THAT THE DEEP TROUGH IN THE MID/UPPER LEVELS WILL CONTINUE MOVING SLOWLY ACROSS THE EASTERN U.S. WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. AT THE SURFACE...LOW PRESSURE WILL BE MOVING UP ALONG THE U.S. EAST COAST SUNDAY NIGHT AND MONDAY AND EVENTUALLY INTO EASTERN CANADA DURING MIDWEEK. AS THIS LOW DEPARTS A BREEZY NORTHWESTERLY FLOW WILL SETUP SUNDAY NIGHT INTO MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE CENTRAL STATES AND SETTLES ACROSS THE GULF AND FLORIDA DURING MIDWEEK. OVERALL FAIR DRY WEATHER IS EXPECTED FOR THE LONG TERM PERIOD. THE MEX MOS GUIDANCE HAS ONCE AGAIN CHANGED AND TRENDED COOLER DURING THE LONG TERM PERIOD AND HAVE ADJUSTED TEMPERATURES DOWN A FEW DEGREES EACH DAY...BUT NOT QUITE AS COOL AS THE GUIDANCE INDICATES. THEREFORE...DAYTIME HIGHS ARE EXPECTED TO BE A FEW DEGREES BELOW NORMAL WITH LOWS A FEW TO SEVERAL DEGREES BELOW NORMAL THROUGH TUESDAY NIGHT... THEN TEMPERATURES SHOULD RETURN TO NEAR NORMAL VALUES DURING MIDWEEK. && .AVIATION... TEMPO MVFR VISIBILITIES FROM SHOWERS WILL AFFECT KLAL TERMINAL THROUGH 20/20Z...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED ACROSS THE REMAINDER OF THE TERMINALS WITH SCATTERED TO BROKEN CU/ALTO-CU CLOUDS FL040-080 RANGE EXPECTED. VFR CONDITIONS WILL GIVE WAY TO WIDESPREAD MVFR CEILINGS AND VISIBILITIES AFTER 21/08Z WITH LOCAL IFR CONDITIONS POSSIBLE AS A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS MOVES INTO THE REGION FROM THE GULF. SOUTHWEST TO WEST WINDS IN THE 10 TO 12 KNOT RANGE THIS AFTERNOON WILL BECOME SOUTHEAST TO SOUTH AT 5 TO 7 KNOTS AFTER 21/02Z...BECOMING SOUTH 10 TO 15 KNOTS AFTER 21/14Z ON SATURDAY. && .MARINE... SOUTHERLY/SOUTHWESTERLY WINDS WILL GRADUALLY INCREASE THROUGH SATURDAY NIGHT AND BECOMING WEST/NORTHWEST THROUGH SUNDAY AS A STRONG TROUGH/FRONTAL SYSTEM RACES ACROSS THE EASTERN GULF WATERS. SOME PERIODS OF ROUGH SEAS AND GUSTY WINDS WILL ACCOMPANY ANY THUNDERSTORMS THAT FORM. THEN HIGH PRESSURE RETURNS TO THE REGION IN THE WAKE OF THE FRONT WITH WINDS AND SEAS EXPECTED TO REACH REACHING ADVISORY LEVELS PROBABLY BY SATURDAY NIGHT AND REMAIN STRONG THROUGH AT LEAST MONDAY. PERIODS OF GUSTS TO GALE FORCE ARE ALSO POSSIBLE. CONDITIONS SHOULD BEGIN IMPROVING BY LATE MONDAY EVENING AND INTO TUESDAY. SMALL CRAFT OPERATORS MUST REMAIN WELL INFORMED WITH THE LATEST MARINE FORECAST FROM THE NATIONAL WEATHER SERVICE IN RUSKIN FL AND BE READY TO POSTPONE ANY TRIPS DURING THIS WEEKEND AS VERY DANGEROUS BOATING CONDITIONS ARE ANTICIPATED THROUGH EARLY NEXT WEEK. && .FIRE WEATHER... NO CONCERNS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... TPA 69 81 68 79 / 40 80 60 50 FMY 69 82 69 82 / 40 80 60 50 GIF 67 82 67 81 / 40 80 60 50 SRQ 68 80 69 78 / 40 80 60 50 BKV 64 81 65 81 / 40 80 60 50 SPG 71 79 69 77 / 40 80 60 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...22/REYNES LONG TERM/AVIATION...57/MCMICHAEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 558 AM EDT FRI APR 20 2012 FLZ039-042-043-048>052-055>057-060>062-065-201600- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 558 AM EDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... WEAK RIDGING WILL BUILD BACK OVER THE AREA TODAY AND THE SEABREEZE WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH THE BEST RAIN CHANCES INLAND AND SOUTH. STRONG GUSTY WINDS...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN HAZARDS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... AS LOW PRESSURE DEVELOPS IN THE CENTRAL GULF OVERNIGHT AND GRADUALLY MOVES EAST OVER THE AREA THROUGH SUNDAY...SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. THE BEST CHANCES FOR SEVERE WEATHER WILL BE FROM TAMPA BAY SOUTH THROUGH LEE COUNTY. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS. IN ADDITION...THERE WILL BE WIDESPREAD 1 TO 2 INCHES OF RAINFALL ACROSS THE AREA WITH THIS SYSTEM. BRIEF HEAVY DOWNPOURS MAY CAUSE MINOR FLOODING. ALL RESIDENTS AND VISITORS SHOULD CLOSELY MONITOR THE WEATHER THROUGH THE WEEKEND. ...WIND AND SEA IMPACT... WINDS AND SEAS WILL INCREASE TO ADVISORY LEVELS FOR LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE AREA AND HIGH PRESSURE BUILDS INTO THE AREA BEHIND IT. SMALL CRAFT OPERATORS SHOULD CLOSELY MONITOR THIS DEVELOPING SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
231 PM EDT FRI APR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL WINTER HAVEN 28.02N 81.72W
04/20/2012 E0.25 INCH POLK FL TRAINED SPOTTER
&&
OGLESBYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 311 PM EDT FRI APR 20 2012 FLZ052-202000- POLK- 311 PM EDT FRI APR 20 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL POLK COUNTY FOR A STRONG THUNDERSTORM VALID UNTIL 400 PM EDT... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG THUNDERSTORM LOCATED NEAR FORT MEADE...OR 11 MILES SOUTHEAST OF BARTOW...MOVING EAST AT 10 MPH WILL AFFECT HOMELAND...FORT MEADE...ALTURAS AND LAKE WALES. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES. HAIL UP TO PENNY SIZE MAY OCCUR. && LAT...LON 2766 8189 2796 8199 2805 8145 2771 8138 TIME...MOT...LOC 1911Z 257DEG 7KT 2777 8172
The Tampa radar (KTBW), 97 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny sized hail near Sebring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376745.